5 Prescription Drugs that Should Not be Mixed with Diet Supplements

5 Prescription Drugs that Should Not be Mixed with Diet Supplements

In order to safely mix prescription drugs with diet supplements, you must be completely clear about the benefits, potential side effects and ingredients of all substances you are considering. You must also understand how each drug and supplement works to benefit your body. Though the majority of supplements available contain natural ingredients, these are still considered chemicals.  It is extremely dangerous to mix certain prescription drugs and supplements together, as they may create an adverse effect and cause a reaction if consumed in excess, or together with conflicting chemicals. Be sure to complete your own research, but here is a list of 5 common types of drugs that could be problematic if mixed with diet supplements.

1. Stimulants

Stimulants are prescription drugs used to enhance awareness, concentration and both physical and mental motion. These types of drugs are often prescribed to patients who experience conditions like ADD, ADHD and narcolepsy. Occasionally, they are prescribed to treat depression and obesity as well. Because of the 'upper' effects of these drugs, they are also highly abused. If this type of prescription is mixed with supplements, even those which are independently considered safe, you may experience high blood pressure, chest pain, seizures or hallucinations. Be especially aware of supplements which include ingredients, even if natural, that induce stimulating effects.

2. Heart Medications

Prescription drugs that are used for any type of heart condition often contain calcium and other important substances which aim to help the body function properly. Research your particular heart medication and avoid any supplements which contain similar ingredients. For example, calcium supplements will directly impact other medications containing calcium and can create an excess in the body. An overabundance of calcium causes mild symptoms like chronic nausea, vomiting and diarrhea, and more serious symptoms such as kidney stones, dangerously low blood pressure, irregular heartbeat and hypocalcaemia.

3. Cancer Drugs

Many prescription drugs are available for treating cancer. Because magnesium has been found to be extremely beneficial for many different bodily processes, many cancer drugs take advantage of this knowledge. It's important to know how much magnesium you are consuming, because too much can lead to nausea, vomiting, low blood pressure, other mineral deficiencies, coma or even death. Even the chronic use of antacids containing magnesium alongside certain cancer drugs can lead to problems.

4. Blood Thinners

Blood thinners are prescription drugs which work to thin the blood, helping to reduce the risk of blood clots. Coupling these drugs with certain vegetables or diet supplements that help with the same problem may thin your blood too much, causing further problems. Vitamin K is one such substance that could cause the blood to become too thin. While vitamin K is extremely healthy and necessary for healthy existence, limit your intake of it while on blood thinners.

5. Anti-Depressants

Anti-depressants or SSRI prescription drugs work to elevate seratonin levels in the brain. These types of drugs are usually prescribed to help with depression and mood swings. There are many diet supplements, herbal remedies and vitamins that help with this problem as well. You should never intermix supplements like St. John's Wort when taking prescription anti-depressants, as this can cause or contribute to high blood pressure.

No Comments Yet.

Leave a Reply

Your email address will not be published. Required fields are marked *